MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Difficult to Advance (2920); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, an unknown patient required the placement of a retracta detachable embolization coil during an endovascular aneurysm repair (evar) procedure.The physician attempted to deploy the coil in the target site of the hypergastric artery, but "the coil got stuck at the cannula" and would not come out of the coil delivery system.The physician then pulled the coil device out of the catheter.Upon attempted deployment of the replacement coil, it was determined that the coil had deployed in the catheter without use of the torque device.The catheter was removed and the third coil was used to complete the procedure successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 03dec2020.Investigation ¿ evaluation.(b)(6) hospital in the united states informed cook of two incidents involving a retracta detachable embolization coil.On (b)(6)2020 during a procedure an angiodynamic soft catheter of an inner diameter of.038¿ was placed in the patient.A retracta coil froma different lot was attempted to be placed in the patient.However, there was difficulty advancing the coil within the catheter.The coil did not exit the distal tip of the catheter and was stuck towards the distal end of the catheter.This was verified multiple times with fluoroscopy.The retracta coil was removed from the patient.Nuj b ext, a second retracta coil from the complaint lot number was attempted to be placed in the patient.However, there was difficulty advancing the coil system and pulling back on the system to retract the coil into the delivery system.The coil became stuck within the catheter.The physician was finally able to pull the delivery system out from the catheter.A third coil from an unknown lot was attempted to be placed in the patient.During advancement of the delivery system through the catheter, the delivery system became stuck within the catheter.The delivery system was removed to find the second coil within the catheter.No torque device was used on the second coil, however it still deployed within the catheter.The catheter was removed from the patient.The third coil was then used and could successfully be placed in the patient.There were no further complications during the procedure.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection, and dimensional verification, were conducted during the investigation.One device was returned with biomatter present.The delivery wire could not be advanced or removed from the loading cartridge.A competitor's catheter was received.The catheter is a 5fr with a curve on the distal end.The inner diameter of the catheter measured to be.045" without resistance and.046" with resistance.A.035" wire guide was inserted into the catheter's hub and resistance was met at the distal end of the catheter.The end of the catheter was cut to find the coil.The coil was pulled out.The coil is partly straitened.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for the complaint lot and relevant sub-assembly lots recorded on related non-conformance that affected one device with a disposition of scrapped.There is a 100% qc inspection for this non-conformance prior to release.A database search revealed no other complaints have been reported for the device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿ [t_mwcer_rev5], provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: ¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: ¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.¿ ¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ the catheter returned had a distal curve and the inner diameter measured to be.045-.046¿.The customer said the inner diameter of the catheter was.038¿.However, that is most likely the wire guide¿s outer diameter used during the procedure.The ifu instructs the user ¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ even though the customer used a 5fr catheter and the ifu only has recommended catheters.The larger inner diameter of the catheter and the curve at the distal tip likely caused the issues experienced with advancing and removing the coil and the premature deployment of the coil within the distal tip of the catheter.Based on the information provided, inspection of returned product and the results of the investigation, the investigation conclusion for this complaint is cause traced to the user for an unintended use error.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10950023
Report Number1820334-2020-02245
Device Sequence Number3007265
Product Code KRD
UDI-Device Identifier10827002341996
UDI-Public(01)10827002341996(17)250608(10)13218806
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2025
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-10
Device Lot Number13218806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2020
Initial Date Received by Manufacturer 11/20/2020
Supplement Date Received by Manufacturer12/22/2020
Initial Report FDA Received Date12/04/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1